Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Apr 24, 2025, 5:22 PM CDT for Pottawattamie County, Iowa. It was in force for 13 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2025, 5:22 PM CDT (22:22 UTC)
- Expired
- Apr 24, 2025, 5:35 PM CDT
- In force
- 13 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:25 PM CDT | HAIL 1 | 4 W Underwood, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656
WFUS53 KOAX 242222
TOROAX
IAC155-242300-
/O.NEW.KOAX.TO.W.0013.250424T2222Z-250424T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
522 PM CDT Thu Apr 24 2025
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northwestern Pottawattamie County in southwestern Iowa...
* Until 600 PM CDT.
* At 522 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Underwood, or 9 miles northeast of
Council Bluffs, moving northeast at 10 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Underwood around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4129 9569 4136 9586 4151 9578 4151 9572
4147 9564 4141 9554
TIME...MOT...LOC 2222Z 210DEG 11KT 4135 9575
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KG1 follow-up statement
547
WWUS53 KOAX 242235
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
535 PM CDT Thu Apr 24 2025
IAC155-242245-
/O.CAN.KOAX.TO.W.0013.000000T0000Z-250424T2300Z/
Pottawattamie IA-
535 PM CDT Thu Apr 24 2025
...THE TORNADO WARNING FOR NORTHWESTERN POTTAWATTAMIE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
&&
LAT...LON 4129 9569 4136 9586 4151 9578 4151 9572
4147 9564 4141 9554
TIME...MOT...LOC 2234Z 210DEG 11KT 4139 9572
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:55 PM CDT, 2 hours 27 minutes earlier. Its key messages:
- Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible.
- Friday afternoon through Saturday morning looks dry.
- Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday.
Area forecast discussion, Apr 24, 2:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 255 PM CDT Thu Apr 24 2025 .KEY MESSAGES... - Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible. - Friday afternoon through Saturday morning looks dry. - Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday. && .DISCUSSION... Issued at 255 PM CDT Thu Apr 24 2025 ...Remainder of this afternoon through tonight... Synthesis of radar and satellite imagery as of 230 PM indicates a vorticity maximum over central NE, which is supporting a loosely organized shield of showers and thunderstorms across portions of eastern NE. More vigorous convection has recently developed just north of Hebron along an apparent surface boundary that extends east-northeast through portions of southeast NE and southwest IA. While considerable cloud debris and marginal boundary-layer moisture content have limited air mass destabilization so far today, filtered sunshine should allow for further destabilization this afternoon along and south of the surface boundary. That notion is consistent with latest CAM guidance, which indicates a gradual uptick in thunderstorm intensity later this afternoon into evening along or just south of the I-80 corridor. Locally backed surface winds along and just north of the surface boundary are resulting in enhanced low-level hodograph curvature with the current KOAX VWP indicating 0-1-km SRH of 200-250 m2/s2. A number of the CAM solutions indicate updraft helicity swaths with the simulated storms, which is consistent with the currently observed wind profile. So, despite the marginal instability, the potential exists for embedded supercell structures capable of hail up to quarter size, locally strong wind gusts, and perhaps a brief tornado or two through 7 or 8 PM. Locally heavy rainfall is also possible. Another round of showers and a few thunderstorms could move through the area late tonight; though no severe weather is expected with that activity. ...Friday and Saturday... Mid-level ridging will build over the central U.S. while a surface high progresses from the northern Plains into Great Lakes region. That pattern evolution will allow a drier low- level air mass to filter into the region Friday and Friday night with no precipitation expected during that timeframe. By Saturday, low-level moisture will begin to increase on the backside of the surface high, with the forecast indicating 15-20% PoPs across our western counties. High temperatures are expected to be mainly in the 60s both days. ...Saturday night through Sunday night... A prominent mid-level trough will progress through the Interior West, encouraging the development of a surface low over the northern or central High Plains on Sunday. As mentioned above, low-level moisture will begin to increase by Saturday, with that process being hastened by the development of a low-level jet (LLJ) during this timeframe. The 12z global models suggest that moisture increase coupled with steepening mid-level lapse rates will promote air mass destabilization, with the potential for periodic thunderstorm chances (peak PoPs of 40-60%) during this time period. While specific details remain uncertain, a few strong to severe storms appear possible. Gusty south winds on Sunday will draw a warmer air mass into the region with forecast highs in the 70s. ...Monday and Monday night... The 12z models indicate a complex upper-air pattern evolution, with an apparent lead shortwave trough progressing through the northern Plains into upper MS Valley early in the day Monday. That lead disturbance will then precede a neutral to positively tilted trough, which will overspread the northern and central Plains later Monday into Monday night. In response to those upper-air developments, the primary surface low is expected to develop from the northern Plains into upper Great Lakes on Monday with a trailing cold front progressing through the mid MO Valley. The cold front will serve as the focus for thunderstorm development Monday afternoon and evening. The early-day passage of the lead shortwave trough to our north may result in the veering of low-level winds within the pre- frontal warm sector, potentially reducing low-level hodograph curvature and resultant SRH. Nonetheless, ample deep-layer shear will combine with a moderately unstable air mass to create a favorable environment for supercells capable of all hazards. That notion is supported by various machine-learning systems, which highlight far eastern NE and IA with some of the highest severe-weather probabilities. ...Tuesday and Wednesday... Surface high pressure is forecast to build through the region Tuesday and Tuesday night, ahead of another frontal system, which is expected to move into the area Wednesday night. As such, the forecast will indicate a dry forecast Tuesday and Tuesday night with increasing PoPs Wednesday afternoon into Wednesday night. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1200 PM CDT Thu Apr 24 2025 A cluster of showers and thunderstorms has entered the region, and is expected to slowly drift east-northeastward through this afternoon and evening. The greater chance for thunderstorms this afternoon is at KOMA and KLNK, though a brief thunderstorm can't be ruled out at KOFK. This convection will reduce visibilities at times, and as the rain moves further into the region, ceilings will decrease to MVFR then VFR later this evening. Ceilings are currently expected to improve around the end of the current TAF period, though confidence on when exactly is low and has been left of the TAFs for now. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald/Mead AVIATION...DeWald
Hazardous weather outlook, Apr 24, 3:03 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 303 PM CDT Thu Apr 24 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 303 PM CDT Thu Apr 24 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Isolated severe storms are possible through 7 or 8 PM along and south of I-80. Hail up to quarter size, locally damaging wind gusts, a couple of brief tornadoes, and locally heavy rainfall are all possible. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances return Sunday into Monday. There appears to be increasing chances for severe weather Monday afternoon and evening across southwest Iowa and southeast Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or Friday.
In the hours before
Local storm report, Apr 24, 4:07 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
407 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM Hail 2 SE Boys Town 41.23N 96.10W
04/24/2025 M0.50 Inch Douglas NE Broadcast Media
&&Local storm report, Apr 24, 4:14 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
414 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 2 NNE Ralston 41.23N 96.02W
04/24/2025 E1.00 Inch Douglas NE Public
&&Local storm report, Apr 24, 4:18 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
418 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 N Ralston 41.23N 96.04W
04/24/2025 E1.25 Inch Douglas NE Public
&&Local storm report, Apr 24, 4:23 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
423 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Hail 2 E Omaha 41.26N 95.97W
04/24/2025 E1.00 Inch Douglas NE Public
&&Local storm report, Apr 24, 4:32 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
432 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 2 SE Omaha 41.24N 95.99W
04/24/2025 M1.75 Inch Douglas NE Public
&&Local storm report, Apr 24, 4:55 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
455 PM CDT Thu Apr 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 2 NNW Council Bluffs 41.27N 95.87W
04/24/2025 M1.00 Inch Pottawattamie IA Trained Spotter
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:13 PM CDT | Special Weather Statement | OAX | Harrison | 32 min |
| Apr 24, 5:22 AM CDT | Areal Flood Advisory | OAX | Fremont | 3 hr |
| Apr 24, 4:07 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 38 min |
| Apr 24, 4:30 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| Apr 24, 4:32 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 3 hr |
| Apr 24, 4:53 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 37 min |
| Apr 24, 6:09 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 36 min |
| Apr 24, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 24 min |
| Apr 24, 6:28 PM CDT | Tornado Warning | OAX | Harrison, Pottawattamie, Shelby | 32 min |
| Apr 24, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 23 min |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.